New Jersey, 2006

Flood in New Jersey, June 28, 2006

June 28, 2006 · NWS PHI · 1 event in 1 county or zone

A nearly stationary frontal system produced sporadic periods of heavy rain occurred across New Jersey from the 23rd into the morning of the 28th. A low pressure system that developed along the Atlantic seaboard combined with the front and caused the most widespread and heaviest rain to occur during the first half of the day on the 28th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A nearly stationary frontal system produced sporadic periods of heavy rain occurred across New Jersey from the 23rd into the morning of the 28th. A low pressure system that developed along the Atlantic seaboard combined with the front and caused the most widespread and heaviest rain to occur during the first half of the day on the 28th. The heavy rain caused minor flooding along the Cooper River. Tidal flooding also occurred along the Delaware River. Flooding though was worse farther north along the Delaware River. Event totals in Camden County average three to six inches. The Cooper River at Haddonfield was above its 2.8 foot flood from 729 a.m. EDT through 1130 a.m. EDT on the 28th. It crested at 2.92 feet at 930 a.m. EDT. Storm totals included 3.79 inches in Blue Anchor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 28, 5:45 AM EST, 44 minutes earlier.

Area forecast discussion, Jun 28, 5:45 AM EST, 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
645 AM EDT WED JUN 28 2006

.UPDATE...
WILL BE SENDING AN UPDATED ZONE PACKAGE SHORTLY.  BASED ON CURRENT
RADAR SHOWING THE HEAVIEST RAINS EXITING QUICKLY IN NORTHERN NEW
JERSEY, WILL BE CANCELLING THE FLASH FLOOD WATCH.  SOME SCATTERED
SHOWERS ARE POSSIBLE DURING THE DAY, BUT QPF AMOUNTS SHOULD BE LIGHT.

ALSO, HAVE CANCELLED THE COASTAL FLOOD WARNING ON CHESAPEAKE BAY, AS
TIDAL DEPARTURES ARE AROUND A FOOT OR LESS AND HIGH TIDE HAS ALREADY
OCCURED THIS MORNING.

456 AM EDT WED JUN 28 2006 PREVIOUS DISCUSSION...

.SHORT TERM /TODAY THROUGH FRIDAY NIGHT/...
THINGS WILL BEGIN TO WIND DOWN THROUGH THE MORNING HOURS RAIN WISE,
HOWEVER, THERE IS STILL SOME PROBLEMS ON A NUMBER OF OUR RIVERS
AND STREAMS...SEE HYDROLOGY SECTION BELOW. THE AREA OF LOW
PRESSURE THAT IS HELPING TO MOVE THE RAIN FROM OUR AREA SHOULD BE
ALL THE WAY OUT OF OUR REGION BY MIDDAY TODAY. THEREFORE WE HAVE
BROUGHT DOWN PRECIP CHANCES AFTER NOON TODAY ACROSS THE ENTIRE
AREA. WE WILL CONTINUE WITH A CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGH FRIDAY AS WE WILL STILL BE UNDER THE INFLUENCE OF A BROAD
UPPER TROUGH AND THE SURFACE BOUNDARY WILL SLOWLY MOVE ITS WAY TOWARD
THE COAST. SPC HAS PORTIONS OF OUR AREA OUTLINED IN A /SLIGHT
RISK/ ON THURSDAY AS THIS LOOKS TO BE THE BEST CHANCE FOR
ORGANIZED THUNDERSTORM ACTIVITY. WITH PASSAGE OF THE FRONT, THERE
IS SOME MARGINAL CAPE/LIS FORECASTED RIGHT NOW WITH DECENT PVA
DURING THE DAY. TROUGH DOES TRY TO TAKE ON A NEGATIVE TILT AS WELL
DURING THIS TIME PERIOD. SO THIS MATTER WILL HAVE TO BEEN WATCHED
OVER THE NEXT COUPLE OF FORECAST SHIFTS. THE END OF THE WORK WEEK
MAY BE DRY AFTER THE FRONT PASSES THROUGH OUR AREA, WHICH IS WELL
NEEDED AFTER ALL THIS RAINFALL WEVE GOTTEN OVER THE PAST FEW
DAYS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
WILL KEEP THE MENTION OF SHOWERS AND THUNDERSTORMS IN THE FORECAST
THROUGH THE WEEKEND AS THERE WILL BE SOME MINOR DISTURBANCES IN
THE UPPER FLOW PATTERN, THOUGH NOTHING LOOKS TO BE VERY SERIOUS AT
THIS TIME. SUNDAY MAY BE THE BEST CHANCE OF RAIN AS ANOTHER COLD
FRONT IS FORECAST TO MOVE THROUGH THE AREA DURING THE DAY.

&&

.AVIATION...
GENERALLY MVFR CONDITIONS ARE EXPECTED THIS MORNING IN MOST AREAS,
WITH IFR FOR THOSE LOCATIONS THAT RECEIVE THE MODERATE TO HEAVY
RAIN.  LOW CENTER IS ROTATING THROUGH THE REGION RIGHT NOW, BUT THE
DRYING IS NOT TOO FAR AWAY.  EXPECT IMPROVEMENT TO VFR CONDITIONS
LATER THIS MORNING.  WILL KEEP SOME SCATTERED SHOWERS THROUGH THE
MORNING AT THE TAF SITES AND THEN GO DRY THROUGH THE AFTERNOON, AS
POPS DROP TO LOW CHANCE.

&&

.MARINE...
WILL KEEP MARINE FLAGS IN PLACE FOR NOW WITH LOW CENTER STILL
ROTATING THROUGH THE REGION.  CONDITIONS SHOULD IMPROVE, WITH A
DECREASE IN WINDS AND SEAS AS THE LOW BEGINS TO PULL AWAY FROM THE
REGION LATER TODAY.  A FEW RELATIVELY TRANQUIL DAYS ARE THEN IN
STORE AS HIGH PRESSURE MOVES IN FOR THE END OF THE WEEK.

&&

.HYDROLOGY...
WE HAVE REMOVED THE FLASH FLOOD WATCH FOR THE DELMARVA AS WELL AS
EXTREME SOUTHERN NEW JERSEY AND COASTAL NEW JERSEY. THE HEAVIEST
RAINFALL WILL REMAIN OVER EASTERN PENNSYLVANIA AND INLAND NEW
JERSEY THROUGH THE MORNING HOURS, AND TAPER OFF FROM SOUTH TO NORTH.
AS THIS HAPPENS, THE HEAVIEST RAIN WILL MAKE ITS WAY OUT OF OUR
AREA. MANY OF OUR RIVERS AND STREAMS ARE EXPERIENCING FLOODING OR
ARE FORECASTED TO EXCEED THEIR FLOOD STAGE, PLEASE REFER TO THE
FLOOD STATEMENTS FOR FUTURE UPDATES TO THESE FORECASTS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...GALE WARNING FOR ANZ430-431-453>455 UNTIL NOON WEDNESDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ450>452 UNTIL 8 PM WEDNESDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ453>455 FROM NOON WEDNESDAY TO 8
     PM WEDNESDAY.
&&

SHORT TERM/LONG TERM/HYDROLOGY...ROBERTSON
AVIATION/MARINE...NIERENBERG
Hazardous weather outlook, Jun 28, 4:47 AM EST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
547 AM EDT WED JUN 28 2006

ANZ430-431-450>455-470-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-291000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
547 AM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT
FLOODING IS OCCURRING OR EXPECTED ON A NUMBER OF RIVERS AND STREAMS
ACROSS THE AREA, PLEASE REFER TO THE HYDROLOGIC STATEMENTS FOR THE
LATEST FORECASTS AND UPDATES.

THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE NEW JERSEY COAST AND A
MODERATE TO HIGH RISK OF RIP CURRENTS ALONG THE DELAWARE COAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE STORM PREDICTION CENTER HAS PLACED MOST OF OUR AREA UNDER A SLIGHT
RISK FOR SEVERE WEATHER ON THURSDAY. THE MAIN THREAT WILL LIKELY
BE STRONG WINDS AND ALSO HAIL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

ROBERTSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Camden

When
June 28, 6:29 AM EST to 10:30 AM EST
Where
Camden County, Haddonfield
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2006Every state in 2006This day in weather historyWarnings in New Jersey, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518466.